MANILA - Headaches and fever are among the most common adverse effects reported by Filipinos who received Sinovac and AstraZeneca jabs, health officials said Tuesday, noting that these should not trigger public fear over being inoculated.
Of the 1.16 million doses of COVID-19 jabs administered in the Philippines, there were 24,761 reports of adverse effects in the Philippines between March 1 and April 11, said Dr. Eileen Alikpala Cuajunco from the National Adverse Events Following Immunization Committee (NAEFIC).
Data from the Department of Health (DOH) showed the following adverse effects reported among Filipinos inoculated vs. COVID-19:
- Blood pressure increase
- Vaccination site pain
- Vaccination site pain
Between March 1 and April 11, the DOH received 24,403 reports of these "non-serious" adverse events, she said.
"The side effects can happen soon after [the vaccination] if the patient has a stress-related response... or an allergy," she said.
"It can happen anytime in a matter of few minutes, hours or days," she said, noting that the government panel is monitoring possible adverse effects "for a year for any new vaccine."
There were also 358 others who reported "serious" incidents such as hospitalization, and persistent or significant incapacity, she said.
"Temporal relation does not mean causation. An event after a vaccination does not mean that the vaccine caused it," said Dr. Gabriel Borlongan from the DOH Epidemiology Bureau.
Most of the serious incidents that have been reported were "coincidental," he said.
"The reason these people have been hospitalized are due to other causes," he said.
"That is not due to the vaccine but there are pre-existing conditions that have contributed to the scenario," he said, referring to comorbidities some may have had long before being inoculated.
While some may experience discomfort after being inoculated with COVID-19 jabs, the Philippines has yet to register any death due to the coronavirus vaccines, Cuajunco said.
"When there is a clustering of events, then we make our recommendation to the DOH and the FDA (Food and Drug Administration) and they give their final statement on it," she said.
"If we see events, we recommend the discontinuing of the vaccine but we haven't seen any," she said.
A representative from the World Health Organization urged the public to check on their relatives and friends who may be experiencing discomfort after vaccination to make sure that they do not turn to questionable sources online.
"Social media has definitely changed the game. When people are in pain, they need to be heard," said Suzanne Kerba, a WHO consultant.
Checking on them "reduces the likelihood that they need to seek help and be heard on social media" where people who are not medical professionals give "opinion pieces," she said.
While it is important for the government to be transparent with the data on adverse effects linked to COVID-19 vaccines, the public should also understand that the causality assessment process - or tracing if a person died due to a vaccine - takes time, Kerba said.
"When multiple events are going on at the same time... It may take a while before everything can be on the same page," she said.
"It is not a simple lack of transparency. It is a matter of making sure everything is correct before making it available to the public," she said.
The FDA is expected to release new data on COVID-19 vaccine-related issues on April 23.
As of April 18, the Philippines has inoculated at least 1.2 million Filipinos against COVID-19 about a month since the national government began rolling out coronavirus jabs.